Kansas, 2007

Heavy Snow and Winter Weather in Kansas, January 20 to 21, 2007

January 20 to 21, 2007 · NWS ICT · 26 events in 26 counties and zones

On Saturday, January 20th, a powerful storm system ejected northeast from the southern rockies across the southern and central plains. Intense lift and ample moisture along and ahead of this system produced widespread moderate to heavy snow across much of central, south-central and southeast Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
12
Property damage
$32,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On Saturday, January 20th, a powerful storm system ejected northeast from the southern rockies across the southern and central plains. Intense lift and ample moisture along and ahead of this system produced widespread moderate to heavy snow across much of central, south-central and southeast Kansas. Accumulations ranged from 4 to 8 inches, heaviest across central Kansas, and portions of south-central Kansas. Snow began falling in earnest around 0900-1000 CST across south-central Kansas, and spread northeast throughout the day. The snow began tapering off by Saturday night, and finally ended by early morning on the 21st. Numerous traffic accidents occurred, several of which produced injuries (indirect). Sadly, three accidents proved fatal (all indirect). In Reno County, three family members perished when their vehicle lost control and collided with a westbound vehicle near the intersection of U.S. Highway 50 and Kent Road. In Marion County, one person perished when two vehicles collided on Highway 15. And in Butler County, one person perished when their vehicle slid out of control and collided with a southbound vehicle on Haverhill Road near El Dorado. Furthermore, due to the weight of the snow, a warehouse roof in Coffeyville collapsed, the Masonic Lodge roof in Independence collapsed, and a carport in Belle Plain collapsed on the owner's vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 20, 3:24 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 20, 3:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CST SAT JAN 20 2007

.DISCUSSION...

MAIN FORECAST CONCERN REVOLVES AROUND SNOW AMOUNTS TODAY THROUGH
SUNDAY.

TODAY-TONIGHT:
A FAIRLY WIDESPREAD SNOW EVENT WILL AFFECT ALL OF THE AREA TODAY AND
TONIGHT. INHERITED SNOW ADVISORY FOR ENTIRE AREA AND PLAN TO STICK
WITH THIS. THE ONLY CHANGE THAT WILL BE MADE WILL BE TO MAKE THE
ADVISORY ONE SEGMENT RATHER THAN TWO. THE PREVIOUS FORECAST HAD SE
KS GETTING A BIT MORE THAN OTHER AREAS AND AFTER LOOKING AT THE
LATEST TRENDS IT APPEARS CENTRAL KS WILL HAVE THE BEST SHOT TO SEE
THE UPPER END OF ADVISORY CRITERIA. THE TREND HAS BEEN FOR EACH
MODEL RUN TO INCREASE MOISTURE AND INSTABILITY...WITH THIS TREND
CONTINUING WITH THE 06Z NAM/WRF. WITH THIS SAID WILL GO WITH 3-6
INCHES EVERYWHERE AND MENTION THE UPPER END OF THIS RANGE LIKELY
ALONG AND NW OF A SLN TO HUT LINE.

AT THIS TIME AM ANTICIPATING SNOW TO START BETWEEN 12Z AND 15Z OVER
SW CORNER OF FORECAST AREA WITH ALL OF AREA SEEING SNOW BY 21Z.
TAKING A LOOK AT A CROSS SECTION YIELDS THE MOST INTENSE SNOW
OCCURRING RIGHT AROUND THE 00Z TIME FRAME. THIS IS WHEN OMEGA
CORRELATES NICELY WITH THE PRIME DENDRITE GROWTH ZONE OVER CENTRAL
KS. AT THIS SAME TIME THERE APPEARS TO BE SOME WEAK SLANTWISE
INSTABILITY DEVELOPING. EVEN THOUGH THE MODELS HAVE NOT SHOWN A
DECENT AREA OF FRONTOGENESIS WITH THIS SYSTEM...STILL FEEL THERE
MAYBE A NARROW DEFORMATION ZONE DEVELOPING AROUND 00Z THAT MAY ALLOW
THE SNOW TO STICK AROUND LONGER FOR AREAS ALONG AND NW OF A SLN-HUT
LINE. THIS ALSO MATCHES WELL WITH HPCS THINKING OF WHERE THE HIGHER
SNOW AMOUNTS WILL TAKE PLACE. WITH THIS SAID WOULD NOT BE SURPRISED
IF DAY SHIFT HAS TO UPGRADE TO A WARNING FOR THE AFOREMENTIONED
AREAS.

SUNDAY-MON:
WIDESPREAD SNOW SHOULD BE COMING TO AN END SUNDAY AS VORT MAX LIFTS
QUICKLY NE. AT THE SAME TIME ANOTHER CHUNK OF ENERGY WILL SLIDE DOWN
ACROSS THE DESERT SW. PREVIOUS FORECAST HAD A MENTION OF FLURRIES
AND FREEZING DRIZZLE FOR SUN AND THIS CONTINUES TO LOOK GOOD AS BOTH
GFS AND NAM/WRF KEEP THE LOW LEVELS SATURATED. ACTUALLY WENT AHEAD
AND EXTENDED THE MENTION OF FLURRIES AND FREEZING DRIZZLE THROUGH
MONDAY AS ADDITIONAL UPPER ENERGY LINGERS OVER THE AREA. KEPT THE
TREND OF GOING WITH TEMPS BELOW GUIDANCE VALUES WITH ANTICIPATED
SNOW COVER.

TUE-WED:
MEDIUM RANGE MODELS START TO DIVERGE AROUND 00Z THU WITH THE GFS
MORE PHASED AND AMPLIFIED WITH THE TROUGH TO OUR EAST. ECM KEEPS THE
PIECES OF ENERGY SEPARATE WITH AN UPPER LOW OVER SW TX. FOR NOW WILL
KEEP WITH THE HPC THINKING THAT THE GFS IS THE OUTLIER. THIS
SOLUTION WOULD KEEP TEMPS CLOSER TO SEASONAL VALUES.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  26  32  20 / 100 100  30  10
HUTCHINSON      33  26  32  19 / 100 100  30  10
NEWTON          33  26  32  20 / 100 100  30  10
ELDORADO        33  26  32  21 / 100 100  30  10
WINFIELD-KWLD   33  26  32  21 / 100 100  20  10
RUSSELL         32  22  32  17 / 100 100  20  10
GREAT BEND      32  23  32  18 / 100 100  20  10
SALINA          33  25  31  19 / 100 100  30  10
MCPHERSON       33  25  32  19 / 100 100  30  10
COFFEYVILLE     33  27  32  21 / 100 100  20  10
CHANUTE         34  27  32  21 / 100 100  20  10
IOLA            34  27  32  20 / 100 100  20  10
PARSONS-KPPF    34  27  32  21 / 100 100  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 AM CST SUNDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jan 20, 5:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
528 AM CST SAT JAN 20 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
528 AM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL SPREAD ACCUMULATING SNOW ACROSS THE ENTIRE AREA
TODAY AND TONIGHT. PLEASE SEE LATEST SNOW ADVISORY FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW IS EXPECTED TO TRANSITION TO FLURRIES ON SUNDAY WITH NO
SIGNIFICANT ACCUMULATIONS EXPECTED ON SUNDAY. IN ADDITION...SOME
SCATTERED AREAS OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Kingman

When
January 20, 9:00 AM CST to January 21, 8:00 AM CST
Where
Kingman forecast zone
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Snow accumulated 8 inches in Norwich. Additionally, two injury accidents occurred, one along Southeast 120 Street and another along U.S. Highway 54.

Heavy Snow, Sedgwick

When
January 20, 9:00 AM CST to January 21, 8:00 AM CST
Where
Sedgwick forecast zone
Reported by
Law Enforcement
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches across the county.

Heavy Snow, Sumner

When
January 20, 9:00 AM CST to January 21, 7:00 AM CST
Where
Sumner forecast zone
Injuries
0 direct, 1 indirect
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Snow accumulated 7 inches at Conway Springs. Additionally, an injury accident occurred near the 300 block of Argonia Road. Additionally, a carport in Belle Plain collapsed on the owner's vehicle, causing some property damage.

Heavy Snow, Cowley

When
January 20, 9:00 AM CST to January 21, 7:00 AM CST
Where
Cowley forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches countywide.

Winter Weather, Harper

When
January 20, 9:00 AM CST to January 21, 12:00 AM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Snow accumulated 4 to 5 inches countywide.

Heavy Snow, Reno

When
January 20, 10:00 AM CST to January 21, 7:00 AM CST
Where
Reno forecast zone
Deaths
0 direct, 3 indirect
Injuries
0 direct, 4 indirect
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snow accumulated 8 inches in Plevna. Additionally, three individuals were killed and three injured when two vehicles lost control and collided near the intersection of U.S. Highway 50 and Kent Road. Another injury accident occurred in Hutchinson.

Heavy Snow, Harvey

When
January 20, 10:00 AM CST to January 21, 8:00 AM CST
Where
Harvey forecast zone
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches across portions of Harvey County.

Heavy Snow, Butler

When
January 20, 10:00 AM CST to January 21, 9:00 AM CST
Where
Butler forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Snow accumulated nearly 7 inches 3 miles southwest of Towanda. Additionally, one person was killed and another injured when two vehicles collided on Haverhill Road near El Dorado.

Heavy Snow, Russell

When
January 20, 11:00 AM CST to January 21, 4:00 AM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Snow accumulated 7 inches 10 miles southeast of Russell.

Heavy Snow, Lincoln

When
January 20, 11:00 AM CST to January 21, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Snow accumulated 6 inches in Lincoln.

Heavy Snow, Barton

When
January 20, 11:00 AM CST to January 21, 4:00 AM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Snow accumulated 6 inches in Great Bend.

Heavy Snow, Ellsworth

When
January 20, 11:00 AM CST to January 21, 4:00 AM CST
Where
Ellsworth forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Snow accumulated 7.5 inches in Ellsworth. Additionally, a woman was injured when her vehicle lost control while traveling south on K-14 and struck a fence post.

Heavy Snow, Rice

When
January 20, 11:00 AM CST to January 21, 6:00 AM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Snow accumulated 7 inches in Lyons.

Heavy Snow, McPherson

When
January 20, 11:00 AM CST to January 21, 6:00 AM CST
Where
McPherson forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Snow accumulated 8 inches in Windom. Additionally, a woman was injured when the vehicle she was riding in, traveling south on I-135, lost control and struck a fence post and an advertisement sign.

Heavy Snow, Marion

When
January 20, 11:00 AM CST to January 21, 9:00 AM CST
Where
Marion forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Snow accumulated 6 inches in Hillsboro. Additionally, one man was killed and another injured when two vehicles collided on K-15.

Heavy Snow, Elk

When
January 20, 11:00 AM CST to January 21, 2:00 AM CST
Where
Elk forecast zone
Reported by
Law Enforcement
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches countywide.

Heavy Snow, Greenwood

When
January 20, 11:00 AM CST to January 21, 9:00 AM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches countywide.

Winter Weather, Chautauqua

When
January 20, 11:00 AM CST to January 21, 2:00 AM CST
Where
Chautauqua forecast zone
Reported by
Law Enforcement
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches countywide.

Heavy Snow, Saline

When
January 20, 12:00 PM CST to January 21, 5:00 AM CST
Where
Saline forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Snow accumulated 6.2 inches in Salina. Additionally, a man was injured when he lost control of his vehicle, traveling north on I-135, and struck a utility pole.

Heavy Snow, Chase

When
January 20, 12:00 PM CST to January 21, 9:00 AM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Snow accumulated 6.4 inches in Cottonwood Falls.

Heavy Snow, Neosho

When
January 20, 12:00 PM CST to January 21, 1:00 AM CST
Where
Neosho forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches across the county.

Heavy Snow, Montgomery

When
January 20, 12:00 PM CST to January 21, 1:00 AM CST
Where
Montgomery forecast zone
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches countywide. Additionally, the weight of the snow caused a Coffeyville warehouse roof to collapse, as well as an Independence Masonic Lodge roof.

Heavy Snow, Allen

When
January 20, 12:00 PM CST to January 21, 2:00 AM CST
Where
Allen forecast zone
Reported by
Law Enforcement
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Snow accumulated 6 to 7 inches countywide.

Heavy Snow, Labette

When
January 20, 12:00 PM CST to January 21, 1:00 AM CST
Where
Labette forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches countywide.

Heavy Snow, Wilson

When
January 20, 12:00 PM CST to January 21, 1:00 AM CST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches countywide.

Heavy Snow, Woodson

When
January 20, 12:00 PM CST to January 21, 9:00 AM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Snow accumulated 5 to 6 inches countywide.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Reno2007-01-2025MaleVehicle/Towed TrailerIndirect
Heavy Snow, Reno2007-01-2022FemaleVehicle/Towed TrailerIndirect
Heavy Snow, Reno2007-01-202FemaleVehicle/Towed TrailerIndirect
Heavy Snow, Butler2007-01-2042Vehicle/Towed TrailerIndirect
Heavy Snow, Marion2007-01-2055MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11209, 11210, 11211, 11216, 11221, 11206, 11207, 11208, 10486, 10487, 10488, 10489, 10491, 10492, 10493, 11214, 11220, 11222, 10490, 10494, 11212, 11213, 11215, 11217, 11218, 11219.